Now don’t you girls panic! Let me clarify this at the very outset that it’s not the hypertension or the high blood pressure that causes hair loss. The real culprit is the medication taken for hypertension.
Though, not all the anti-hypertensive drugs cause hair loss. An anti-hypertensive drug called Minoxidil is actually being used for hair growth in cases of Alopecia/baldness and especially effective for male-pattern baldness.
The Reason Behind High Blood Pressure(Hypertension) and Hair Loss
An adult has an average 100,000 hair strands on the head. We tend to lose around 100 strands per day which are naturally replaced all the time. Shedding of the hair is common and a part of the normal hair growth cycle. So, hair fall more than 100-150 strands per day can be termed “Hair Loss”.
Like any other biological process, even hair growth is a cycle. The hair shaft is is formed and nourished for growth in the hair follicle. During its entire life span, the hair goes through 3 stages. The Anagen, catagen and telogen phase. The Anagen phase is when the papilla in the follicle multiplies and the hair shaft is formed and grows into a strand. This is the stage in which the hair stays for 85% of the cycle. Next comes the catagen phase which is also known as the transformation stage where the follicles rest. Finally, the strand reaches the telogen phase where the strand is pushed out of the epidermis. This is when the hair falls.
Any interruptions in this cycle, leads to the cycle jumping to the very end. That is telogen phase. Ergo, the excessive hair fall!
High Blood Pressure cause Hair Loss:
Like any other kind of hair loss, medication induced hair loss can really give a mighty blow to the self-esteem of an individual. But the brighter side of this is that in most of the cases, the hair loss is reversible once you terminate the medication. Now, the severity of the medication induced hair loss depends from individual to individual, on the type and the dosage of the medication. A person’s sensitivity to that particular drug also matters a lot.
Anti-hypertensive drugs cause hair loss by interfering with the normal cycle of hair growth. But the hair loss becomes noticeable only after taking medications for about 2-4 months. In this case, the hair follicles go into the resting phase and fall out too early.
If looking for respite from this situation, only your doctor can come to your rescue.
- Physician might change the drug, keeping in mind the grade of hypertension.
- Physician might terminate the drugs, keeping in mind the grade of hypertension.
If the physician doesn’t change the drug or the dosage (which he knows more about that you do!) then just tell yourself that “It’s better to live with fewer strands of hair and anti-hypertensive drugs, than dying with a heart-attack, without the medication.” Remember hypertension can be fought and brought under control by aiding the medication with a good diet and a healthy diet. And once it is under control, no more medication! Think long term girls!